[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.151.77. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
Sept 30, 1968

Neuro-ophthalmic Sequelae in Users of Oral Contraceptives

Author Affiliations

From the departments of ophthalmology and neurology, and the Oscar Johnson Institute, Washington University School of Medicine, St. Louis.

JAMA. 1968;206(1):85-91. doi:10.1001/jama.1968.03150010033005
Abstract

We have reviewed the reports of 129 young women complaining of migraine and 100 with neurologic and ophthalmic diseases which developed while they were using oral contraceptives. Four of the cases reviewed are given here as case reports. In roughly 26% of the stroke patients the area affected was supplied by the vertebro-basilar-posterior-cerebral artery distribution. In more than one half of the patients with serious sequelae a significant history preceeded serious illness. Analysis of history of users of oral contraceptives in whom serious neurologic disease developed while taking the medication indicates that patients with hypertension, vascular disease, migraine, facial paralysis, endometriosis, and neurologic disease may be particularly prone to difficulties while taking the contraceptive pill. Transient ischemic attacks while taking the pill invariably resulted in strokes.

×